Opioid use—particularly heroin—has been linked with hearing loss, according to a new study published in the Journal of Medical Toxicology.
In a review of New Jersey Poison Control Center medical records from 1999 to 2018, researchers from Rutgers New Jersey Medical identified 41 cases that included hearing impairment and opioid exposure. Patients in the study had an average age of 29.4 years. Of the cases studied, 22 included exposure to heroin, with 18 cases being heroin alone. Oxycodone, methadone and tramadol were other opioids cited among the 41 cases. Forms of hearing impairment found in the study included:
- Hypoacusis (partial or total loss of hearing acuity), 37%
- Deafness, 29%
- Tinnitus (noise or ringing in ears), 24%
With just 34% of cases associated with a potential hypoxic event (deprivation of oxygen), researchers concluded that opioid-associated otoxocity—ear poisoning—was independent of oxygen deprivation and was most commonly associated with heroin exposure.
“All opioids are ototoxic drugs, so prescribing this medication to patients with existing hearing-related issues requires additional audiological assessments and evaluations to prevent further hearing impairment,” Lawrence Weinstein, MD, ABHM, FASAM, FAMA, chief medical officer for American Addiction Centers, told Addiction Professional in an emailed statement.
“Conducting a number of diagnostic procedures to better understand the type of hearing loss the patient presents with and the degree of its severity can help providers better determine the course of treatment to take. For example, opioid/acetaminophen combinations like Vicodin would certainly be avoided because acetaminophen is quite ototoxic itself. Consistent follow up with a patient of this nature is mandatory as is frequent communication with their otolaryngologist.”
Editor's note: This story was edited to include Weinstein's statement, which was provided to Addiction Professional shortly after an earlier version of the story was published.